Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 170, NWS Pueblo, CO

July 26, 2018El Paso County, Fremont County, Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 26, 2018, 1:36 PM MDT for El Paso County, Fremont County, Pueblo County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2018, 1:36 PM MDT (19:36 UTC)
Expired
Jul 26, 2018, 2:05 PM MDT
In force
29 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties El Paso County, CO, Fremont County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 60 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 7.6 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

582 
WUUS55 KPUB 261936
SVRPUB
COC041-043-101-262015-
/O.NEW.KPUB.SV.W.0170.180726T1936Z-180726T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
136 PM MDT THU JUL 26 2018

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Fremont County in central Colorado...
  Southwestern El Paso County in east central Colorado...
  Northwestern Pueblo County in southeastern Colorado...

* Until 215 PM MDT.

* At 135 PM MDT, a severe thunderstorm was located 7 miles east of
  Penrose, or 17 miles northwest of Pueblo, moving south at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Southwestern Pueblo, Pueblo West, Pueblo Reservoir and Penrose. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3848 10500 3852 10490 3852 10477 3821 10459
      3815 10478 3814 10498
TIME...MOT...LOC 1935Z 348DEG 21KT 3843 10487 

HAIL...1.00IN
WIND...60MPH
 
$$

lw
2 follow-up statements
768 
WWUS55 KPUB 261954
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
154 PM MDT THU JUL 26 2018

COC041-262001-
/O.CAN.KPUB.SV.W.0170.000000T0000Z-180726T2015Z/
El Paso CO-
154 PM MDT THU JUL 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN EL PASO COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
El Paso County.  Therefore, the El Paso County portion of the Severe 
Thunderstorm Warning has been cancelled.  The northwestern Pueblo 
and southeastern Fremont County portions of the Warning remain in 
effect.

LAT...LON 3845 10495 3849 10488 3848 10478 3821 10459
      3815 10478 3814 10498
TIME...MOT...LOC 1951Z 351DEG 10KT 3840 10487 

$$

COC043-101-262015-
/O.CON.KPUB.SV.W.0170.000000T0000Z-180726T2015Z/
Fremont CO-Pueblo CO-
154 PM MDT THU JUL 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MDT
FOR SOUTHEASTERN FREMONT AND NORTHWESTERN PUEBLO COUNTIES...

At 151 PM MDT, a severe thunderstorm was located 8 miles east of
Penrose, or 16 miles northwest of Pueblo, moving south at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Southwestern Pueblo, Pueblo West, Pueblo Reservoir and Penrose. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3845 10495 3849 10488 3848 10478 3821 10459
      3815 10478 3814 10498
TIME...MOT...LOC 1951Z 351DEG 10KT 3840 10487 

HAIL...1.00IN
WIND...60MPH
 
$$

lw
893 
WWUS55 KPUB 262005
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
205 PM MDT THU JUL 26 2018

COC043-101-262014-
/O.CAN.KPUB.SV.W.0170.000000T0000Z-180726T2015Z/
Fremont CO-Pueblo CO-
205 PM MDT THU JUL 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FREMONT AND
NORTHWESTERN PUEBLO COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3845 10495 3849 10488 3848 10478 3821 10459
      3815 10478 3814 10498
TIME...MOT...LOC 2003Z 348DEG 21KT 3832 10485 

$$

lw

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 11:59 AM MDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 26, 11:59 AM MDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1159 AM MDT Thu Jul 26 2018

.SHORT TERM...(Today and tonight)
Issued at 420 AM MDT Thu Jul 26 2018

Upper level high pressure will remain over srn CA today/tonight,
with nw flow aloft in place across CO. While surface cold front and
more organized convection has dropped well south of the region into
ern NM and the TX Panhandle early this morning, weak upper wave
dropping south through nrn CO was firing some weak/moderate
convection along and north of the Palmer Divide at 10z, and expect
nw steering flow to take storms into El Paso County and eastern
plains north of the Arkansas River through sunrise. Some uncertainty
about how long these storms can hold together as even latest
mesoscale models don't have these forecast, so will keep pops fairly
limited this morning and watch how convection evolves.

For this afternoon and tonight, post-frontal day2 scenario in place
across the eastern mountains and plains, as e-ne surface winds push
moisture westward toward the mountains and I-25 corridor through the
day. By late afternoon, moderate instability covers the eastern half
of the area, with CAPES in the 1-2k J/KG range, while 0-6km shear of
35-45 kts develops by 00z. Upper forcing appears rather weak into
the evening, but with storm development forced by higher terrain and
along any left-over boundaries on the plains, should see sct tsra
over the mountains by mid-afternoon, then storms move through the I-
25 corridor and onto the plains late afternoon/evening. Severe
threat looks slightly enhanced today with increased shear,
especially along and north of the Arkansas River where mid level
winds are slightly stronger. Heavy rain a threat as well, though
fairly quick storm motions may limit flood potential somewhat and
won't issue any flash flood watch at this point. Farther west along
the Continental Divide and over interior valleys, typical summertime
afternoon/evening thunderstorm regime will continue. In the wake of
the cold front, max temps today will be cooler than Wed, especially
ern mountains and plains.

Tonight, eastward extent of convection on the plains a question as
06z NAM and last couple runs of the HRRR develop an MCS over nern
CO/nwrn KS, then push it south near the CO/KS border overnight. Not
confident in this scenario, but with plentiful moisture and
instability in place, expect at least sct tsra to persist well into
the evening along and east of the mountains, with a few storms
lingering past midnight on the plains, similar to the past couple
nights.

.LONG TERM...(Friday through Wednesday)
Issued at 420 AM MDT Thu Jul 26 2018

Friday through Saturday...Models agree on keeping the upper level
high pressure centered over the southwest US and associated
northwest flow over Colorado for the start of the long term forecast
period. Additionally, atmospheric moisture remains above average with
over 1" of TPW across the plains (normal is closer to 0.75").
Main differences lie in the exact location of convection.
Diurnally driven thunderstorms will develop each afternoon over
the high terrain aided by disturbances in the upper flow pattern,
and will be steered southeast onto the plains during the late
afternoon into early evening hours. Thunderstorm coverage should
be slightly greater Saturday evening across the plains (vs Friday)
as they will be reinforced by easterly upslope winds and a
stalled surface front. Seasonably strong northwest flow aloft will
maintain the potential for strong to severe thunderstorms across
the plains. Although strong thunderstorms are possible Friday, the
potential for strong to severe thunderstorms across the plains is
greater on Saturday given better shear with the surface
easterlies and improved instability with increasing surface dew
points. Hail less than 2" in diameter and wind gusts to around 60
mph would be the main threats, in addition to frequent lightning.
SPC has a Day 2 Marginal out for all of the plains. Given the
high degree of atmospheric moisture, flash flooding remains a
threat especially on burn scars. However, increased steering flow
will keep storms moving and should help dampen the threat compared
to previous days. High temps each day will be around 90 across
the plains and low to mid 80s in the high valleys and Colorado
Springs area.

Sunday...Temperatures will be cooler behind the previous day's
activity, with highs in the low to mid 80s across the plains and high
valleys, and mid 70s in Colorado Springs. The upper level pattern
begins to change as the southwest SW ridge begins to build over the
west coast. Further, a fairly potent and larger scale shortwave will
dive southeast through the central US plains, skirting eastern
Colorado and sending a deep cold front down the plains as well. The
main model differences lie in the timing of the shortwave and cold
front, with the GFS bringing it through slightly earlier than the
EC. Regardless, moist upslope flow and forcing associated with the
shortwave, cold front, and daytime heating will lead to scattered to
widespread thunderstorm development across the mountains and eastern
plains Sunday afternoon through much of the evening. With the strong
jet now positioned over Colorado and instability likely still in
place, a few strong to severe thunderstorms are again possible.
Previous day's convection may diminish the severe threat, however.
Flash flooding also remains a concern with TPW likely nearing 1.25"
across the plains.

Monday through Wednesday...The ridge is forecast to continue to
amplify over the western US, at least through Tuesday, increasing
the northerly component of upper flow over Colorado. Sunday's system
and the increasing northerly flow aloft help to scour out much of
the moisture that has been in place over the region. This along with
a lack of forcing leads to more limited thunderstorm coverage, with
only isolated to widely scattered afternoon thunderstorms expected to
stay confined to the mountains. Model solutions really begin to
diverge Wednesday, with the EC maintaining the large ridge over the
Rockies and north-northwest flow over Colorado, and the GFS
flattening the ridge leading to more of a westerly flow pattern.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1158 AM MDT Thu Jul 26 2018

Mainly VFR conditions anticipated at COS, PUB and ALS over the
next 24 hours, with scattered afternoon and evening thunderstorms
expected to affect all 3 terminals across. Storms start to develop
across the higher terrain by 18z and will spread south and east
through at least 02z. MVFR and brief IFR conditions will be
possible with heavy rain, gusty outflow winds and hail possible if
storms move across the terminals.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PETERSEN
LONG TERM...LINE
AVIATION...MW
Hazardous weather outlook, Jul 26, 12:04 PM MDT, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1204 PM MDT Thu Jul 26 2018

COZ058>089-093>099-271815-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1204 PM MDT Thu Jul 26 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected to develop over the mountains
this afternoon, with storms moving southeast across interior
valleys, the I-25 Corridor and the eastern plains late this
afternoon and into the evening. A few severe storms, producing heavy
rain, wind gusts over 60 mph and hail up to golf ball size, will
be possible over the I-25 Corridor and eastern plains today, mainly
late this afternoon and into the evening hours. Any thunderstorm
that forms today will be capable of producing brief heavy rainfall,
wind gusts to 45 mph, hail up to nickel size and lightning. If
storms move over area burn scars, flash flooding will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Daily scattered thunderstorms are expected across the mountains
and plains through Sunday, with a decrease in coverage expected
starting early next week. Storms each day will have the potential
to produce small hail, winds to 45 mph, frequent cloud to ground
lightning, and heavy rainfall. A couple of storms could be severe,
with hail to the size of golf balls, and winds gusting to 60 mph.
Burn scars and urban areas will continue to be at risk for flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and tonight across the eastern mountains and
southeast plains.

50/50

In the hours before

Local storm report, Jul 26, 1:32 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
132 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     HAIL             12 NNE PENROSE          38.60N 104.95W
07/26/2018  M1.00 INCH       FREMONT            CO   PUBLIC

            MPING REPORT.

&&

KAM

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 6:18 PM MDTAreal Flood AdvisoryPUBBaca3 hr
Jul 25, 6:19 PM MDTSpecial Weather StatementPUBLas Animas41 min
Jul 25, 6:38 PM MDTSevere Thunderstorm WarningPUBLas Animas19 min
Jul 25, 6:59 PM MDTSpecial Weather StatementPUBBaca46 min
Jul 25, 7:01 PM MDTSpecial Weather StatementPUBLas Animas44 min
Jul 25, 7:45 PM MDTAreal Flood AdvisoryPUBBaca, Las Animas3 hr
Jul 25, 8:09 PM MDTAreal Flood AdvisoryPUBBent, Otero3 hr
Jul 25, 8:25 PM MDTSpecial Weather StatementPUBBaca50 min
Jul 25, 8:42 PM MDTSevere Thunderstorm WarningPUBEl Paso48 min
Jul 25, 8:53 PM MDTFlash Flood WarningPUBBaca, Bent, Las Animas, Prowers3 hr
Jul 25, 9:15 PM MDTSpecial Weather StatementPUBBent45 min
Jul 25, 9:16 PM MDTSpecial Weather StatementPUBProwers44 min
Jul 25, 9:23 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers37 min
Jul 25, 9:28 PM MDTSpecial Weather StatementPUBEl Paso32 min
Jul 25, 9:51 PM MDTSpecial Weather StatementPUBOtero39 min
Jul 26, 12:02 AM MDTFlash Flood WarningPUBBent, Las Animas, Otero, Prowers3 hr
Jul 26, 8:54 AM MDTRiver Flood WarningPUBBent11 hr
Jul 26, 2:36 PM MDTSpecial Weather StatementPUB39 min
Jul 26, 2:37 PM MDTSpecial Weather StatementPUBHuerfano38 min
Jul 26, 2:38 PM MDTSpecial Weather StatementPUBEl Paso52 min
Jul 26, 2:50 PM MDTSevere Thunderstorm WarningPUBHuerfano, Pueblo40 min
Jul 26, 2:59 PM MDTSpecial Weather StatementPUBFremont46 min
Jul 26, 3:08 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller37 min
Jul 26, 3:12 PM MDTSpecial Weather StatementPUBEl Paso48 min
Jul 26, 3:17 PM MDTSevere Thunderstorm WarningPUBEl Paso28 min
Jul 26, 3:28 PM MDTSpecial Weather StatementPUBHuerfano47 min
Jul 26, 3:29 PM MDTSpecial Weather StatementPUBPueblo46 min
Jul 26, 3:35 PM MDTSpecial Weather StatementPUBHuerfano40 min
Jul 26, 3:55 PM MDTFlash Flood WarningPUBCostilla, Huerfano101 min
Jul 26, 4:01 PM MDTSpecial Weather StatementPUBEl Paso29 min
Jul 26, 4:02 PM MDTSpecial Weather StatementPUBEl Paso43 min
Jul 26, 4:05 PM MDTSevere Thunderstorm WarningPUBHuerfano, Las Animas25 min
Jul 26, 4:15 PM MDTSevere Thunderstorm WarningPUBTeller17 min
Jul 26, 4:16 PM MDTSpecial Weather StatementPUBCuster29 min
Jul 26, 4:25 PM MDTRiver Flood AdvisoryPUBProwers18 hr
Jul 26, 4:28 PM MDTSpecial Weather StatementPUBHuerfano47 min
Jul 26, 4:31 PM MDTFlash Flood WarningPUBEl Paso89 min
Jul 26, 4:45 PM MDTSpecial Weather StatementPUBKiowa30 min
Jul 26, 4:46 PM MDTSevere Thunderstorm WarningPUBEl Paso16 min
Jul 26, 4:58 PM MDTSpecial Weather StatementPUBFremont47 min
Jul 26, 5:07 PM MDTSevere Thunderstorm WarningPUBFremont23 min
Jul 26, 5:29 PM MDTSevere Thunderstorm WarningPUBFremont31 min
Jul 26, 5:49 PM MDTSpecial Weather StatementPUBEl Paso26 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.